Feature Articles

 

What to Do If You Have Allergic Reactions to Antibiotics?

Dicloxacillin led the author to develop small rashes, joint pain, and other unusual effects. Find out the signs of a drug allergy and how to deal with them.
What to Do If You Have Allergic Reactions to Antibiotics?
By Shawna De La Rosa
Published: June 22, 2017
Last updated: June 22, 2017
 

What started out as a few pinprick-sized dots on my forearms on Christmas Day turned into a huge allergic reaction that would go on — in various forms — until the 4th of July.

The culprit was the antibiotic dicloxacillin, a member of the penicillin family.

Though antibiotics can be lifesaving, I was taking this one mostly out of convenience. I am prone to mastitis, which occurs when a lactating woman’s milk duct clogs and becomes infected. The symptoms include fever and body aches.

DEMAND MARIJUANA RESEARCH

We need scientists to research marijuana - but they can't because the DEA calls it a Schedule I drug. Join us in asking the DEA to name it a Schedule II drug so research can begin. Sign the petition | Learn more

Lactating women — as I was at the time — are typically busy moms with at least one very young child. My youngest was 11 months old. My other two sons were 3 and 8. I had no time to deal with my own illnesses, so if there was a quick fix, I took it.

I now know that was a big mistake.

This was not my first time taking dicloxacillin. I had developed mastitis 6 times over the previous 3 years, and dicloxacillin had quickly cured it with no ill effects.

My seventh round of this antibiotic was the unlucky one. By the time the rash popped up, I had already finished taking the 10-day antibiotic series. I was having a delayed reaction.

Allergies May Be Immediate or Delayed

Drug allergies are still somewhat of a mystery, says Dr. Min Jung Lee, an assistant professor of pediatrics and internal medicine at the University of Texas Southwestern. However, there are indications that frequent antibiotic use does make patients more susceptible to developing allergies.

“The most common symptoms of the immediate reactions occur a half an hour to an hour after taking the medication,” she says. “Symptoms include swelling, vomiting, coughing and anaphylaxis.”

Then there is the delayed reaction, which can happen after the entire series of antibiotic has been consumed. While still dangerous and often lengthy, delayed reactions move more slowly and any life-threatening symptoms usually can be treated with antihistamines and steroids.

Those pinprick spots on my forearms gave way to huge hives all over my body. The last week of December 2010, I went to the emergency room 3 times. Once in an ambulance, I developed large hives, fainted, had swollen lips, mouth sores, gum swelling, fullness in my throat, body aches and more.

Unlike food and seasonal allergies, drug reactions are difficult to understand and predict, says Dr. Corinna Bowser, an allergist at Narberth Allergy and Asthma clinic in Narberth, Penn.

“The difficulty we are facing is that we just don’t know what gets broken down into our bodies,” she says. “It’s unpredictable. What’s the mechanism? Does it happen right away, will it happen later?”

I continued to develop smaller rashes, experienced joint pain, mouth sores and swelling in my fingers, as well as other strange symptoms, like parosmia, a disorder where your brain can’t identify common odors.

Adding to the confusion, many drug allergy symptoms can be confused for symptoms caused by the bacteria that the drug has been prescribed to treat. Bacterial infections can cause rashes.

In my case, it was clear that my reaction, which was becoming serious, was caused by a drug allergy. I was prescribed a massive dose of the corticosteroid prednisone, which tapered over the next 20 days. The steroid did get the rash under control, but my symptoms would continue for weeks.

I continued to develop smaller rashes, experienced joint pain, mouth sores and swelling in my fingers, as well as other strange symptoms, like parosmia, a disorder where your brain can’t identify common odors.

To make matters worse, while going through this process I developed mastitis an eighth and final time. This time I took clindamycin, a drug that comes from a completely different antibiotic family.

I reacted again. And as a result, I finally had to stop breastfeeding.

Multiple Drug Allergy Syndrome

This time though, I noticed the mild rash after just 1 day. I stopped taking the drug, but the symptoms continued. Rashes popped up on my stomach and feet. I had a fever, mouth sores, back pain and swelling around the eyes.

Later, I discovered natural therapies to treat mastitis through my neuropathologist. Heat and cold compresses, lecithin, garlic, and I actually put cabbage leaves in my bra, which for some reason dries up the milk production. The problem is that there is no magic bullet and it takes longer. So instead of feeling sick for a day, nursing moms will feel sick for a week.

All my reactions and symptoms finally came to a sudden end in mid-July, 7 months after they started. But the fear lingered. I was afraid I’d be allergic to other antibiotics and was terrified to try another.

Seeking answers, I began doing research. I found a name for my condition: Multiple Drug Allergy Syndrome.

I finally made an appointment at the Mayo Clinic in Rochester, Minn., where I met with one of the few doctors who specialize in multiple drug allergies.

He was considerably less concerned than I was, and that gave me hope. He put together a plan so that the next time I needed antibiotics I had some reasonable options.

Photograph Visible Allergy Symptoms

Any visible allergy symptoms should be documented with a photograph, says Dr. Maria Castells, physician at Brigham and Women’s Hospital and professor of medicine at Harvard Medical School.

The antibiotics most likely to cause reactions are penicillins, cephalosporins and sulfonamides, Dr. Castells says.

A Kaiser Permanente study in 2009 found that 7.9% of the population is allergic to penicillin, 4.3% to sulfanimides, and 1.2% to macrolides. Females are more likely to be affected, Dr. Lee says.

The good news is that a lot of research is being done on this topic, she says, “especially on genetic determinants and tests to predict allergies.”

Adding more hope for sufferers, antibiotic allergies are often transient, meaning one can be allergic at one time in their lives and then grow out of it 10 years later, Dr. Lee says.

Also, multiple drug allergies does not mean ALL drug allergies.

“Patients can be allergic to multiple medications, but that is rare,” says Dr. Castells. “Most of the time two or three medications are responsible. There is always an antibiotic that a patient can take.”

Two types of tests are available to determine if you might be allergic to penicillin or cephalosporins: A skin test and graded challenge. The skin test involves inserting a small amount of penicillin under the skin. If a red, itchy bump forms, then the patient is allergic. If not, it doesn’t necessarily mean they are not allergic. The patient could still have a non-immediate, delayed reaction. The graded challenge takes place in a doctor’s office with a low dose of penicillin. The dose is increased. If no reaction, the doctor feels it’s safe to prescribe the antibiotic.

As for me, I’m happy to report that I have since been able to take the antibiotics Levaquin (levofloxacin) and Zyvox (linezolid) with no reaction. However, I do avoid antibiotics whenever possible. If there’s another way to treat a condition, I choose that route.

Shawna De La Rosa

Shawna De La Rosa

Shawna De La Rosa is a freelance writer living and working in the Seattle area. A true Pacific Northwestern, when she’s not writing she spends her time running, hiking, kayaking and watching her sons’ sporting events while holding an umbrella.

Average: 0